A RETROSPECTIVE STUDY ON STEVENS-JOHNSON SYNDROME AND TOXIC EPIDERMAL NECROLYSIS IN A TERTIARY CARE TEACHING HOSPITAL, MYSURU.
*Dr. Basavanna P. L., Dr. Ajmal Sadique C., Dr. Anju Raj M. K.
Background: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are acute life threatening adverse drug reactions (ADR’s) that are commonly caused by drugs. These are potentially serious cutaneous reactions, characterized by high fever, wide-spread blistering exanthema of macules and atypical target-like lesions, accompanied by mucosal involvement. In addition to the severe skin symptoms, both diseases are accompanied by complications in numerous organs, such as liver, kidney and lungs. In this study, we aimed to identify the incidence and the causative drugs of SJS-TEN, to educate patients on nature and complications of SJS-TEN.
1. To detect the drugs implicated in SJS-TEN in our hospital and clinical outcome.
1. To create awareness among the treating physicians about the drugs implicated in life threatening reactions. Hence, to facilitate judicious use of the drugs in future.
2. To educate patients on nature and complications of SJS-TEN.
Materials and Methods: Study was carried out at Department of Skin and STD’s, Mysore Medical College & Research Institute and K R Hospital, Mysore, India. A retrospective study that included 13 patients diagnosed with drug- induced SJS, SJS-TEN overlap and TEN, from August 2017 to July 2020. Data was collected from patient medical records and interview with healthcare professionals. Result: During the study period, 13 cases of drug induced SJS (4/13, 30.76%), TEN (8/13, 61.73%) and SJS-TEN (1/13, 0.76%) overlap reported. Total 9 males and 4 females were reported. The major group of drugs causing SJS/TEN were anticonvulsants (7/13, 53.83%), antiretroviral (2/13, 15.3%), antimicrobials (2/13, 15.3%) and non-steroidal anti-inflammatory drugs (NSAIDs) (2/13, 15.3%). 1 case of SJS-TEN overlap was reported due to aspirin. While considering individual drugs, Phenytoin (4/13, 30.76%) and Carbamazepine (3/13, 23.07%) were among the commonly reported offending drugs. Conclusion: In conclusion, SJS, TEN and SJS-TEN overlap are serious cutaneous adverse reaction most commonly caused by anticonvulsants, antimicrobials and NSAIDs. The risk of management is higher than other serious ADRs. Identification and withdrawal of drugs suspected to cause SJS or TEN are important.
Keywords: Stevens-Johnson syndrome, toxic epidermal necrolysis, Anti-convulsants, Antimicrobials, Adverse drug reactions, Non-steroidal anti-inflammatory drugs.
[Full Text Article]